Alabama, 2023

Tornadoes and Flash Flooding in Alabama, March 26 to 27, 2023

March 26 to 27, 2023 · NWS BMX · 48 events in 17 counties and zones

A multi-day severe weather event produced all modes of severe weather across Central Alabama. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A multi-day severe weather event produced all modes of severe weather across Central Alabama. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama. A slow moving surface cold front provided the focus for severe storms late Saturday night and continuing through Monday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 11:57 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 25, 11:57 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1257 AM CDT Sun Mar 26 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday)
Issued at 1005 PM CDT SAT MAR 25 2023

Earlier this evening, went ahead and upgraded the mention of
severe storms for the overnight period. Mid to upper level winds
remain strong and out of the southwest overnight. The low level
jet increases as a weak short moves through the upper flow, aiding
in overall lift. This in turn also increases the low level warm
advection. Bulk shear values will expand to 50-60kts while some
surface based instability becomes available. Therefore, expect
thunderstorm development mainly after 06z in the southern two
thirds of the area. Have mentioned a combination of damaging
winds and large hail. There will be a tornado threat mainly for
the southern counties as some supercell characteristics are
possible. Increased the pops to likely for areas generally south
of I-20. There are some questions as to specifically where the
focus sets up overnight, so be prepared for any watches or
warnings that may be issues. A good moisture gradient sets up
south to north. As storms develop, there may be training of cells
near this boundary, leading to some locally heavy rain. DUe to the
increasing moisture aloft and focus for this activity, will add
mention of local flooding overnight.

Another round of potentially severe storms are possible late
Sunday afternoon into the evening hours. A similar setup exists
with lift that appears slightly stronger.

75

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 237 PM CDT SAT MAR 25 2023

A stalled out frontal boundary will be the focus for heavy
rainfall and severe weather Sunday night, most likely between
I-20 and I-85. The primary threats will be large hail, damaging
winds and flash flooding, but tornado or two cannot be ruled out.
A weak cold front will push the rain southward into south Alabama
on Monday afternoon, where the front will stall. This stalled
boundary will be the focus for additional showers and
thunderstorms late Monday night and into Tuesday, mainly across
the southern counties. Limited instability due to surface
dewpoints in the 50s will hinder any severe development. All the
rain will be out of Central Alabama by Tuesday evening, with rain
free and cooler conditions through Thursday. A short wave trof
will bring another chance of showers and a few storms to north
Alabama on Friday.

58/rose

&&

.AVIATION...
(06Z TAFS)
Issued at 1208 AM CDT SUN MAR 26 2023

A stalled surface boundary will begin to move northward tonight,
becoming the focus for several rounds of showers and storms
through the forecast period. MVFR cigs are also spreading northward,
with those heights currently at TOI and expected to be at MGM
within 1-2hours. Elsewhere, current ceiling heights are at VFR,
but expect MVFR heights at northern at other forecast terminals by
11-13Z.

Will handle the several rounds of showers and (potentially strong
to severe) storms with Tempos and prob30s. As each round of
activity begins developing, it will be easier to refine timing of
impacts for each terminal. Ceilings at times will fall to IFR,
with vis reductions due to heavy rainfall. Winds will
predominantly be from the southwest, at 6-10kts.

14

&&

.FIRE WEATHER...

No rain expected this evening, but thunderstorms will develop
across areas south of I-20 after midnight. Scattered to numerous
showers and thunderstorms for areas along and south of I-20 Sunday
through Sunday night, with locally heavy rainfall likely. Min RH
on Sunday will range from 40-50 percent northwest to 70-80 percent
southeast. Rain chances will continue Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  58  76  50 /  30  80  20  30
Anniston    73  61  76  53 /  60  80  30  30
Birmingham  75  61  77  55 /  40  80  20  30
Tuscaloosa  77  61  79  56 /  50  90  20  30
Calera      74  62  77  56 /  60  90  30  30
Auburn      72  64  77  57 /  70  80  60  30
Montgomery  76  65  79  60 /  70  80  60  40
Troy        79  65  79  61 /  70  60  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....58
AVIATION...14
Hazardous weather outlook, Mar 25, 2:48 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 PM CDT Sat Mar 25 2023

ALZ011>015-017>050-270000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 PM CDT Sat Mar 25 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible overnight after 1 AM. Threats include
large hail and damaging winds up to 60 mph. A brief tornado is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe storms will continue to be possible Sunday and Sunday night.
Threats include large hail, damaging winds up to 60 mph, isolated
flash flooding, and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight and will be needed Sunday and Sunday night.

In the hours before

Special weather statement, Mar 25, 11:48 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1248 AM CDT Sun Mar 26 2023

ALZ036-043-260615-
Coosa AL-Elmore AL-
1248 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northwestern Elmore
and southeastern Coosa Counties through 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 8 miles west of Equality, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Equality, Speed, Cottage Grove, Titus, Weoka Mills, Highway 9 and
Highway 22, Ten Cedar Estates, Nixburg, Pentonville, Western Lake
Martin, Jordan Lake, Fishpond and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 8629 3275 8634 3294 8601 3282 8601
      3280 8600 3276 8601 3275 8600 3271 8600
TIME...MOT...LOC 0548Z 238DEG 25KT 3272 8624

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 hail, 6 flash flood, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Tallapoosa

When
March 26, 12:09 AM CST to 12:10 AM CST
Where
Tallapoosa County, 5.53 mi S of Our Town
Measured
1 in hail
Reported by
Social Media
Coordinates
32.750, -85.950

Quarter size hail reported near Lake Martin.

Hail, Autauga

When
March 26, 1:52 AM CST to 1:53 AM CST
Where
Autauga County, 1.14 mi ENE of Wadsworth
Measured
2 in hail
Reported by
Public
Coordinates
32.675, -86.451

Two inch hail reported near the intersection of County Road 68 and County Road 143.

Hail, Tallapoosa

When
March 26, 1:52 AM CST to 1:53 AM CST
Where
Tallapoosa County, Camp Hill
Measured
2.75 in hail
Reported by
Public
Coordinates
32.800, -85.650

Baseball size hail reported in Camp Hill with numerous vehicle windows shattered.

Hail, Chambers

When
March 26, 2:05 AM CST to 2:06 AM CST
Where
Chambers County, 2.7 mi WNW of Moorefield
Measured
1.75 in hail
Reported by
Public
Coordinates
32.850, -85.470

Golf ball size hail reported on County Road 50 southwest of Lafayette.

Hail, Elmore

When
March 26, 2:05 AM CST to 2:06 AM CST
Where
Elmore County, 0.58 mi SSE of Titus
Measured
2 in hail
Reported by
Social Media
Coordinates
32.712, -86.318

Two inch hail reported in the city of Titus.

Hail, Chambers

When
March 26, 2:16 AM CST to 2:17 AM CST
Where
Chambers County, 1.5 mi SSW of Lafayette
Measured
2.5 in hail
Reported by
Social Media
Coordinates
32.880, -85.390

Tennis ball size hail reported on the southeast side of Lafayette.

Hail, Bibb

When
March 26, 2:19 AM CST to 2:20 AM CST
Where
Bibb County, Randolph
Measured
1.25 in hail
Reported by
Public
Coordinates
32.900, -86.920

Hail covering the ground, some as large as half dollar size.

Hail, Chilton

When
March 26, 2:35 AM CST to 2:36 AM CST
Where
Chilton County, Thorsby
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.920, -86.720

Ping pong size hail reported in Thorsby.

Hail, Tallapoosa

When
March 26, 2:46 AM CST to 2:47 AM CST
Where
Tallapoosa County, Jacksons Gap
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.880, -85.800

Golf ball size hail reported in Jackson's Gap.

Hail, Coosa

When
March 26, 3:19 AM CST to 3:20 AM CST
Where
Coosa County, Hanover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.000, -86.200

Golf ball size hail reported in the Hanover Community.

Hail, Coosa

When
March 26, 3:31 AM CST to 3:32 AM CST
Where
Coosa County, Kellyton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.980, -86.030

Golf ball size hail reported in Kellyton.

Hail, Tallapoosa

When
March 26, 3:40 AM CST to 3:41 AM CST
Where
Tallapoosa County, 0.94 mi SW of Hackneyville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.060, -85.931

Ping pong size hail reported in the Hackneyville community.

Hail, Shelby

When
March 26, 3:54 AM CST to 3:55 AM CST
Where
Shelby County, 4.49 mi SSW of Mostellers
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.040, -86.560

Quarter size hail reported near Duck Cove Road.

Hail, Marengo

When
March 26, 4:19 AM CST to 4:20 AM CST
Where
Marengo County, Linden
Measured
1.5 in hail
Reported by
Public
Coordinates
32.300, -87.800

Ping pong size hail reported in Linden.

Thunderstorm Wind, Chambers

When
March 26, 4:25 AM CST to 4:26 AM CST
Where
Chambers County, 0.86 mi WSW of Foster Xrds
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.994, -85.513

Vehicle blown off road and into ditch near the intersection of County Road 114 and County Road 53.

Hail, Chilton

When
March 26, 5:16 AM CST to 5:17 AM CST
Where
Chilton County, 1.87 mi ENE of Cooper
Measured
2.75 in hail
Reported by
Public
Coordinates
32.780, -86.520

Baseball size hail reported in the city of Verbena.

Hail, Dallas

When
March 26, 5:26 AM CST to 5:27 AM CST
Where
Dallas County, 0.92 mi NE of Browns
Measured
0.75 in hail
Reported by
Public
Coordinates
32.438, -87.358

Penny size hail reported near the intersection of Highway 80 and County Road 5.

Hail, Coosa

When
March 26, 5:34 AM CST to 5:35 AM CST
Where
Coosa County, 3.22 mi E of Wetona
Measured
2 in hail
Reported by
Public
Coordinates
32.764, -86.295

Two inch size hail reported near Shelton Lake.

Hail, Coosa

When
March 26, 5:41 AM CST to 5:42 AM CST
Where
Coosa County, 2.99 mi ESE of Wetona
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -86.300

Quarter size hail reported along County Road 36.

Hail, Tallapoosa

When
March 26, 6:19 AM CST to 6:20 AM CST
Where
Tallapoosa County, 2.38 mi NNE of Our Town
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.860, -85.930

Golf ball size hail reported near Wind Creek State Park.

Hail, Autauga

When
March 26, 6:29 AM CST to 6:30 AM CST
Where
Autauga County, 1.18 mi SSW of Joffre
Measured
1 in hail
Reported by
Social Media
Coordinates
32.554, -86.657

Quarter size hail reported along Highway 82 in northwest Autauga County.

Hail, Russell

When
March 26, 2:26 PM CST to 2:28 PM CST
Where
Russell County, Seale
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -85.170

Hail covering the ground in Seale, some as large as quarters.

Hail, Russell

When
March 26, 2:45 PM CST to 2:46 PM CST
Where
Russell County, 0.62 mi N of Brickyard
Measured
1 in hail
Reported by
Public
Coordinates
32.409, -84.999

Quarter size hail reported just south of Phenix City.

Hail, Montgomery

When
March 26, 4:32 PM CST to 4:33 PM CST
Where
Montgomery County, 2.34 mi SSE of Waugh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.339, -86.034

Quarter size hail reported at the Waters Pike development.

Hail, Macon

When
March 26, 4:41 PM CST to 4:42 PM CST
Where
Macon County, 1.63 mi E of Tysonville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.399, -85.972

Ping pong ball size hail reported near Shorter.

Hail, Tallapoosa

When
March 26, 5:05 PM CST to 5:06 PM CST
Where
Tallapoosa County, 1.42 mi ENE of Tallapoosa City
Measured
2 in hail
Reported by
Social Media
Coordinates
32.557, -85.827

Two inch size hail reported near Elam Baptist Church.

Hail, Sumter

When
March 26, 5:32 PM CST to 5:33 PM CST
Where
Sumter County, Cuba
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
32.430, -88.380

Two inch size hail reported in Cuba.

Hail, Tallapoosa

When
March 26, 5:42 PM CST to 5:43 PM CST
Where
Tallapoosa County, Camp Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.800, -85.650

Golf ball size hail reported in Camp Hill.

Hail, Sumter

When
March 26, 5:42 PM CST to 5:43 PM CST
Where
Sumter County, 0.87 mi E of Boyd
Measured
1 in hail
Reported by
Social Media
Coordinates
32.618, -88.305

Quarter size hail reported near the intersection of Highway 17 and County Road 12.

Hail, Sumter

When
March 26, 5:42 PM CST to 5:43 PM CST
Where
Sumter County, 3.25 mi N of York Mallard Arpt
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.547, -88.273

Golf ball size hail reported along Interstate 20 west of Livingston.

Hail, Hale

When
March 26, 6:01 PM CST to 6:02 PM CST
Where
Hale County, 3.18 mi E of Greensboro
Measured
1 in hail
Reported by
Social Media
Coordinates
32.693, -87.526

Quarter size hail reported along Highway 14 east of Greensboro.

Hail, Marengo

When
March 26, 6:04 PM CST to 6:05 PM CST
Where
Marengo County, 0.69 mi N of Jefferson
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
32.390, -87.900

Two inch size hail reported in the Jefferson community northwest of Linden.

Hail, Coosa

When
March 26, 6:14 PM CST to 6:15 PM CST
Where
Coosa County, Rockford
Measured
1 in hail
Reported by
Public
Coordinates
32.880, -86.220

Quarter size hail reported in Rockford.

Hail, Chambers

When
March 26, 6:24 PM CST to 6:25 PM CST
Where
Chambers County, 1.2 mi NW of Five Pts
Measured
1.75 in hail
Reported by
Public
Coordinates
33.031, -85.346

Golf ball size hail reported in Five Points.

Thunderstorm Wind, Sumter

When
March 26, 6:57 PM CST to 6:58 PM CST
Where
Sumter County, 0.58 mi E of Lilita
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.480, -88.120

Several trees uprooted and blocking County Road 21 near the intersection of Lilita Road.

Tornado, Marengo

When
March 26, 7:33 PM CST to 7:38 PM CST
Where
Marengo County, 5.67 mi NE of Magnolia to 6.99 mi S of Consul
Rating
EF2
Path length
4.35 mi
Path width
750 yd
Continued into
Wilcox, Al (MOB)
Reported by
NWS Storm Survey
Coordinates
32.182, -87.595

National Weather Service meteorologists surveyed damage in southeast Marengo County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. A tornado touched down in an inaccessible area west of County Road 53 and moved along an east-southeast path. Numerous pine trees were snapped or uprooted along the road, with a metal property gate being crushed. From there, the tornado moved across County Road 14, where several more pine trees were uprooted and another gate was damaged before the tornado crossed into Wilcox County.

Flash Flood, Chilton

When
March 26, 8:15 PM CST to 10:15 PM CST
Where
Chilton County, 3.51 mi NW of Bessie to 1.48 mi N of Clanton Ware Is Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.984, -86.875

Widespread rainfall amounts of 3-5 inches across northern Chilton County produced flash flooding across the northern two-thirds of Chilton County. Several county roads were flooded and impassable between Clanton and Jemison.

Tornado, Autauga

When
March 26, 8:39 PM CST to 8:41 PM CST
Where
Autauga County, 1.67 mi SSW of Prattville to 0.97 mi S of Prattville
Rating
EF0
Path length
1.03 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.448, -86.492

National Weather Service meteorologists surveyed damage in southeast Autauga County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. A brief weak tornado touched down over the Prattville Country Club where several tree limbs were blown down. The tornado then crossed Highway 82 where a few trees were knocked down, metal panels were blown off a business, and power poles and lines were downed by fallen trees. The tornado then tracked across a neighborhood where additional trees and limbs were blown down, before dissipating near Deerwood Drive.

Thunderstorm Wind, Elmore

When
March 26, 8:44 PM CST to 8:45 PM CST
Where
Elmore County, 1.1 mi SW of Cobbs Ford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.521, -86.336

Several trees uprooted on Airport Road near Meadow Lane Drive.

Thunderstorm Wind, Elmore

When
March 26, 8:49 PM CST to 8:50 PM CST
Where
Elmore County, 0.43 mi ENE of Speigener
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.583, -86.344

Several trees uprooted on Highway 143 near Hogan Road.

Tornado, Elmore

When
March 26, 9:22 PM CST to 9:27 PM CST
Where
Elmore County, 1.72 mi SW of Martin Lake South to 3.27 mi NE of Red Hill
Rating
EF1
Path length
4.54 mi
Path width
1,200 yd
Continued into
Tallapoosa, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
32.711, -85.969

National Weather Service meteorologists surveyed damage in northeast Elmore County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down in a wooded area just west of Tecumseh Point Road where tree damage was immediately significant along a fairly wide path. The tornado then moved into the southwest portion of Lake Martin and across the Castaway Island area, where numerous pine trees were uprooted, with some falling on power lines and homes. The only visible damage to any structures appeared to have been caused by fallen trees. From there, the tornado moved back over the water and then into The Ridge neighborhood. Three to four homes right along the lakeshore on Sundown Ridge and Dawson Point roads sustained considerable roof and siding damage, and many surrounding trees were uprooted. A couple of roughly 130-foot tall concrete electric transmission poles were downed south of the main path at the end of Dawson Point Road. Immediately east, more trees were downed along South Ridge Road, although surrounding homes appeared to have no visible damage. The tornado then crossed an inaccessible island before moving into Tallapoosa County near Long Beach Drive.

Tornado, Tallapoosa

When
March 26, 9:27 PM CST to 9:29 PM CST
Where
Tallapoosa County, 5.38 mi W of Barnesville to 2.72 mi WNW of Barnesville
Rating
EF0
Path length
2.93 mi
Path width
950 yd
Reported by
NWS Storm Survey
Coordinates
32.714, -85.891

National Weather Service meteorologists surveyed damage in southern Tallapoosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. This tornado started in Elmore County and crossed into Tallapoosa County near Long Beach Drive. The tornado tracked east-northeast for several miles before dissipating near Centerport Road. A few trees were uprooted along Long Branch Drive and Old Tree Road.

Flash Flood, Randolph

When
March 26, 9:30 PM CST to 11:30 PM CST
Where
Randolph County, 5.09 mi NW of Almond to 3.35 mi SE of Wehadkee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.190, -85.651

Widespread 3-5 inches of rainfall across southern Randolph County. Several streets in Wadley and Roanoke were flooded and impassable.

Tornado, Macon

When
March 27, 1:41 AM CST to 2:06 AM CST
Where
Macon County, 0.85 mi NNW of Tysonville to 2.14 mi W of Chehaw
Rating
EF2
Path length
15.41 mi
Path width
1,450 yd
Reported by
NWS Storm Survey
Coordinates
32.410, -86.008

National Weather Service meteorologists surveyed damage in northwest Macon County and determined that it was consistent with an EF2 tornado, with maximum winds near 125 mph. The tornado touched down in the area of Tysonville Road, with only sporadic tree limbs and small trees uprooted. Damage became more concentrated along County Road 138, where the attached carport of a house was ripped away and destroyed. Numerous trees, mostly pine, were uprooted along a path of several hundred yards. On County Road 40, the damage became more intense, with dozens of trees uprooted.|The top of a grain silo was blown off, with roofing material scattered southward, before the tornado reached the cotton gin in Milstead. Here, the main structure sustained significant damage, with failure of the roofing system and outer walls of the structure, earning the EF2 rating. Most of the inner walls remained standing, and two large buildings adjacent to the main structure only sustained comparatively minor roof and siding damage. Just east of the structures, significant tree damage was observed around a small lake. Along the road and railroad immediately south of the cotton gin, numerous concrete power poles were pulled down in a northward direction across the railroad tracks, and a pivot irrigation system was flipped in a large field. The tornado continued eastward, where the Auburn University E.V. Smith Research Center sustained damage to several buildings on the property, with one farm shed partially collapsing and roofing material blown northward across the road. Widespread tree damage continued along County Road 9 for around three miles, although most of the trees that were uprooted were pine trees. There was also occasional minor damage to roofing on homes, mostly caused by trees. Damage became much more sporadic as the tornado passed through the Franklin community, with only a few trees uprooted. There was a slight uptick of more concentrated tree damage on the east side of County Road 27 before the tornado dissipated.

Flash Flood, Coosa

When
March 27, 4:15 AM CST to 6:15 AM CST
Where
Coosa County, 3.85 mi WSW of Marble Vly to 0.98 mi NNE of Soleco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.028, -86.511

Multiple roads across Coosa County flooded and impassable, including 29, 56 ,112, 118, 15, 122, 119.

Flash Flood, Tallapoosa

When
March 27, 4:45 AM CST to 6:45 AM CST
Where
Tallapoosa County, 5.14 mi W of Hackneyville to 4.26 mi ENE of Daviston
Cause
Heavy Rain
Reported by
Public
Coordinates
33.060, -86.008

Widespread rainfall amounts of 4-6 inches across northern Tallapoosa County. Town Creek Road flooded and impassable.

Flash Flood, Clay

When
March 27, 4:45 AM CST to 6:45 AM CST
Where
Clay County, 0.99 mi ENE of Elias to 1.16 mi SE of Motley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.105, -85.954

Multiple roads flooded across southern Clay County. Fuller Road at Loombeam Creek washed out.

Flash Flood, Chambers

When
March 27, 6:30 AM CST to 8:30 AM CST
Where
Chambers County, 1.25 mi WNW of Truett to 2.38 mi N of Standing Rock
Cause
Heavy Rain
Reported by
Public
Coordinates
33.104, -85.591

Multiple roads flooded and impassable across the northern two-thirds of Chambers County, including the cities of Lanett and Lafayette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083449, 1083453, 1083492, 1083458, 1083462, 1083460, 1087964, 1083461, 1083464, 1083463, 1083465, 1083467, 1083466, 1083496, 1087960, 1083500, 1083498, 1087961, 1083497, 1087963, 1087962, 1087965, 1088204, 1088205, 1087966, 1087967, 1087968, 1087969, 1087970, 1087973, 1087971, 1088192, 1087972, 1131812, 1089186, 1088193, 1089192, 1088194, 1089189, 1089195, and more.